Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

How can you tell if it is the antidepressant medicine causing sexual side effects? Or whether it is the depression?

Answered by: David Hellerstein

Sometimes it is difficult to distinguish whether a person is experiencing sexual dysfunction due to depression or due to the side effects of antidepressant medicine.

Depression is characterized by loss of interest, reduction in energy, lowered self-esteem and inability to experience pleasure. Irritability and social withdrawal may impair one’s ability to form and maintain intimate relationships. These symptoms may impair sexual desire in a person who is depressed.

In general, depressed people have higher rates of sexual dysfunction than non-depressed people. Depression may particularly dampen sexual desire, rather than decreasing the ability to get aroused or reach orgasm.

Thus, it is important to ascertain sexual symptoms before medication is started, as well as weeks or months after starting therapy when the depression has lifted. This can help clarify matters. Of course, sexual problems sometimes stem more from relationship issues rather than from medication.

Antidepressant medication is usually not the culprit if a patient is having sexual problems with a spouse but not with another partner, or when orgasm can be reached through masturbation but not through intercourse. However, when a once-potent patient has erectile problems with a partner and also has no spontaneous nocturnal erections, the drug is a likely cause.